Louisiana, 2018

Damaging Wind in Louisiana, August 29, 2018

August 29, 2018 · NWS LCH · 1 event in 1 county or zone

An isolated thunderstorm near Bundick Lake produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An isolated thunderstorm near Bundick Lake produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 29, 5:09 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 29, 5:09 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
609 PM CDT Wed Aug 29 2018

.AVIATION...Generally VFR conditions are expected through the
period, however a few showers and storms will linger through the
next couple hours then additional storms are expected tomorrow.
This may produce brief periods of low vis and ceilings. Winds will
be light and vrb tonight then become south to se tomorrow at less
than 10kts.

&&

.PREV DISCUSSION... /issued 415 PM CDT Wed Aug 29 2018/

DISCUSSION...
As expected, the considerable convection/cloud cover over the
coastal waters and adjacent coastal SE TX/SW LA this morning has
kept additional afternoon development at bay over a good portion
of the area, with isolated to scattered activity noted from
interior E TX east across Central LA, and then south to some
recent development over Acadiana. This inland activity should
follow the typical diurnal pattern of diminishing early this
evening, with isolated to scattered showers and thunderstorms
developing over the Gulf waters overnight.

Not expecting a repeat of the widespread convection we saw this
morning as the inverted trof sinks TWD the SW and ridging aloft
begins to build in from the west. This ridge, along with
relatively drier air advecting in from the north, will help curb
afternoon convection over the NW half or so of the area the next
couple of days. Rain chances along I-10 and into Acadiana will
remain at or above normal.

More widespread showers and thunderstorms are expected over the
weekend and into early next week (especially SUN and MON) as the
ridge lifts NE and merges with an amplifying Mid Atlantic ridge,
while an inverted trof traverses the NW Gulf and lifts through ERN
TX accompanied by a deep tropical moisture fetch. Elevated rain
chances will continue TUE and WED as this deep MSTR feed remains
in place, but will be tempered a bit as the Mid Atlantic ridge
flexes WWD.

Temperatures will continue to range near seasonal normals, but
look to be tempered SUN and MON by the expected clouds/PCPN.

13

MARINE...
High pressure ridging across the southeastern states and adjacent
coastal waters will maintain a light southeast flow over the
coastal waters. Scattered showers and thunderstorms will continue
to develop near the coast and offshore through the remainder of
the week, with more widespread activity expected over the weekend
into early next week.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  71  94  71  93 /  20  30  10  30
LCH  74  91  74  91 /  20  40  20  40
LFT  73  92  73  91 /  20  50  20  50
BPT  76  90  76  90 /  20  40  10  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...05
Hazardous weather outlook, Aug 29, 2:41 PM CST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
341 PM CDT Wed Aug 29 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
302045-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
341 PM CDT Wed Aug 29 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight

Isolated showers and thunderstorms will continue across parts of
interior east Texas, and central and south central Louisiana.
Severe thunderstorms are not expected, but locally heavy rain,
gusty winds and frequent cloud to ground lightning may accompany
stronger thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No organized severe weather is expected.

Isolated to scattered showers and thunderstorms are expected
Thursday and Friday, with the highest chances over the South
Central Louisiana. Scattered to numerous showers and thunderstorms
are expected over the weekend into early next weak as an upper
level trof tracks across the northwest Gulf.

While severe weather is not expected any day through the forecast
period, locally heavy rain, gusty winds and frequent cloud to
ground lightning may accompany stronger thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ430-432-435-450-452-455-470-472-475-302045-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
341 PM CDT Wed Aug 29 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and thunderstorms are expected to
develop over the Gulf waters later tonight. Severe thunderstorms
are not expected, but frequent cloud to ground lightning along
with locally higher winds and seas may accompany stronger
thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No organized severe weather is expected.

Isolated to scattered showers and thunderstorms are expected
Thursday and Friday, with the highest chances over the South
Central Louisiana. Scattered to numerous showers and thunderstorms
are expected over the weekend into early next weak as an upper
level trof tracks across the northwest Gulf.

While severe weather is not expected any day through the forecast
period, frequent cloud to ground lightning along with locally
higher winds and seas may accompany stronger thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

13

In the hours before

Special weather statement, Aug 29, 12:57 PM CST, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
157 PM CDT WED AUG 29 2018

LAZ033-291930-
St. Landry-
157 PM CDT WED AUG 29 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. LANDRY
PARISH...

At 157 PM CDT, a strong thunderstorm was located near Krotz Springs,
moving west at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Krotz Springs and Port Barre.

LAT...LON 3047 9197 3063 9201 3073 9195 3066 9175
      3063 9174 3062 9175 3060 9175 3056 9176
      3053 9174
TIME...MOT...LOC 1857Z 101DEG 19KT 3060 9181

TWH
Special weather statement, Aug 29, 3:36 PM CST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
436 PM CDT WED AUG 29 2018

LAZ044-045-053-292200-
Iberia LA-Lafayette LA-Upper St. Martin LA-
436 PM CDT WED AUG 29 2018

...SPECIAL WEATHER STATEMENT...

At 435 PM CDT, Doppler radar was tracking a strong thunderstorm over
St. Martinville, moving northwest at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Lafayette, New Iberia, Breaux Bridge, St. Martinville, Broussard,
Youngsville, Loreauville, Cade, Coteau, Acadiana Regional Airport and
Parks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3001 9167 2991 9183 3015 9205 3029 9185
TIME...MOT...LOC 2135Z 137DEG 7KT 3010 9183

Tingler

The radar

The Ft Polk radar (KPOE), 47 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beauregard

When
August 29, 6:24 PM CST
Where
Beauregard County, 6.58 mi NNW of Dry Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
30.750, -93.110

Tin roofing material was blown off a carport and outbuilding near Bundick Lake. Tree branches and power lines were also downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779663.